Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Thanks Toby!

Posted by DL on September 3, 1998, at 19:19:29

In reply to Re: Toby, can you help?, posted by Toby on September 3, 1998, at 9:13:22

Yes I am menopausal--54 now. No cycles for 3 years. The SSRI's were tried within the first year after I sought tx (summer 96-summer 97) with symptoms pretty much the same as postpartum. This seemed to be precipitated by the Provera which blocks progesterone receptors as opposed to being taken up by receptors. But when it was stopped in April 96 just before I went for help I did not get better.
At one point about a year ago I pulled out the old Paxil script and tried cutting the 10mg tablets in quarters. I took it for a while but as soon as I went beyond 5 mg the internal racy feeling came back. Since it wasn't helping the depression I stopped.
The central problem seems to be the sleep. What I would give for a deep restful nights sleep! Even when I sleep it is not restorative. Sleep deprivation can cause all sorts of symptoms on its own.
I can also tell you that I grew up with a father who was terrifying to me. He is probably OCD--everything in the house had to be straightened and lined up and I had to follow endless lists of rules all the time. He used to push food down my throat with his fingers to make sure I ate all on the plate and would creep up the stairs to make sure my sister and I were not talking after we were sent to bed. I always jumped at unexpected noises so I would wait stiffly holding on to the bed each night to be ready if he suddenly yelled at me. So you can see that I was set up at an early age to have sleep problems! And, I had a marriage where my husbands drinking built up into physical abuse and mental abuse. I have lived for many years with high levels of stress and now have graduated with a professional degree, have started a new job, and am going to mediation for divorce. Soooooooo......There is a lot going on here. I can't remember when there was peace in my life for long. But except for postpartum, scattered stressful times, and these last 2 years, I have managed to cope. I can even remember back enjoying cooking, gardening and volunteering in my kids schools--perhaps even laughing--even when stressful things were going on.
As part of my present profession I took psychology and mental health classes and did a 3 month affiliation in an acute mental health facility. My impression of Bipolar illness was that the decreased sleep involved there was not a major hindrance to the person. They seemed to feel they just didn't need the sleep and had lots of energy. Whereas I struggled to function during the day and tried everything to sleep. I was so exhausted I had to force myself to keep going all the time. So I didn't think I fit that picture.
Isn't .5 mg klonopin a pretty small dose? I knew of people in the hospital who took 4 or 5 mg a day. I think my system is very sensitive. I have never tried more, assuming the afternoon disconnected/drowsy feeling would get worse. The Dr said this was from my fragmented sleep and not from the klonopin.
The Depakote and Verapamil--what about side effects and toxicity? At one point more than a year ago the Dr talked of lithium but that scared me since I have read a lot about it's side effects.

Yes, I worry in that things will run through my mind and I sometimes can't still the thoughts. But there are a lot of things in my life to worry about. And, I do not have trouble going to the mall or out places, but your description of meeting a friend instead of a stranger does fit. I have no idea why, but sometimes if I see someone I know in the grocery store or out shopping I find myself avoiding them. I think back and wonder why I am doing this--why is this?
I did a lot of reading on Buspar. Some articles really built it up, but when I took the info to the psychiatrist he said it is not effective for people who have been taking benzodiazepines. I did read about continuing the klonopin and starting on Buspar at the same time then tapering off, but he said it would probably not be effective for me after the months on the klonopin. What do you think?
And I also read a lot of articles on Serzone and some on Remeron which was the newest AD when I was on my affil. The Dr. had also said at one point about a year ago that he did not find Serzone to be a very effective AD so I did not try it. Docs at the hospital said Remeron tended to make people gain weight. Do these two cause the hyper feeling in people sometimes too?
I see the Doc in a few weeks for one of those drive by visits. When ever I lower the klonopin dose, within about 24 hours I start to feel the over stimulated stuff again. Is this just withdrawal or unmasking of anxiety?
Do you have suggestions for therapy? I have seen a MSW off and on and it's nice to be supported and validated but I don't feel I am learning new ways to cope. What kinds of therapy or professionals would be helpful to me?
With what I have told you here, do you have any suggestions?
I have been taking Saint John's Wort and sometimes some Kava Kava. Other than that just vitamins. I'm not sure if the SJW is doing anything but am sort of afraid to stop in case I get even worse. It seems to help a lot of people.
Thanks for taking the time to reply. THe doc doesn't seem to have the time even though he is nice.
I wonder if I will ever feel excitement and enjoyment and most of all peace in life again.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:DL thread:511